As I am reading threads about the use of Zantac to prevent/treat existing ulcers it got me thinking. If Zantac will cause the stomach to produce LESS acid for digestion, will this result in the grain/hay the horse eats to be not digested as well? Would this cause digestive problems?
How do you use your Zantac? Before trailering? Before showing?
I don't know the answer to this, but I have often wondered the same thing myself.
My horse was on ranitidine (Zantac) continuously bc he wasn't consistently eating his grain despite not having ulcers. When on the ranitidine he ate the most consistent and seemed less agitated. After switching to an extruded feed he never missed a meal and I was able to decrease his quantity of feed. Because of this, I wondered the same thing and decided to wean him off. In the past, when he used to miss a couple of doses of ranitidine while on the previous feed, he would become agitated. However, after weaning him off of the ranitidine on the new feed there was no change at all---perfectly normal. He seems to be perfectly happy after changing the diet sans meds.
However, when I go to shows I do use ulcerguard and neighlox as preventatives since stress is a factor and of course turnout limitations.
Originally Posted by rustbreeches
[George Morris] doesn't always drink beer, but when he does, he prefers Dos Equis